I suffered a TBI and ear damage in an explosion in Iraq 4 months ago. I was knocked out for a couple seconds. Initially, I thought I was OK, I had headaches and tinnitus right afterward, but was told these would go away with time. Then, I developed Eustachian Tube Dysfunction followed by a nasty "staph like" drug resistant infection. I have tubes in both ears.
Although I had headaches from the time of the blast, the headaches became much worse about 2 1/2 months ago. This was troubling because it was about 1 1/2 after the blast injury. Most of the time I have minor head pain...more of discomfort variety. Then they got more severe. I began to get migraine like headaches (2-3 a day)...some so severe it would bring me to my knees. I would have to lie down in total silence. (sensitive to light and sound). Usually, they would last about an hour or two--in which I couldn't do anything. No specific trigger...they might happen as I was sitting calmly reading...you never know. Also, I got other TBI symptoms...dizziness, I was irritable...even at minor things. I also began to forget things...like shopping lists.
Anyway, I've been seeing neurologist. I was intialkly prescribed Tramadol for the pain, and then Nortriptyline for migraine prevention. I started at 25mg once at night. That decreased the headaches probably about 50% then moved to 50mg at bedtime. That didn't really help the headaches anymore, but I began to notice the side effects. I was REALLY drowsy and I started to have mood swings (I'd be sad or anxious for no reason). So, we decided to go back down to 25mg again. Also...my DR is trying to get me off to use Naproxen instead of Tramadol if I can. That was last Tuesday.
This week has been rough. So far, the moods got worse as i went down. I had a pretty bad anxiety attack Friday for no reason at all. The headaches have come back...worse with the 25mg than before. Still better than nothing, but not as effective as before. Naproxan does nothing for me except upset my stomach, Tramadol works...but it isn't as effective as when I first started taking it (it takes more for the same effect).
So...my question...what migraine preventative medications are peaple using? My Dr mentioned Blood pressure medication and possibly anti seizure. What about side effects? Does anyone take a combo (anti depressant and hiogh blood pressure). Help..this really gets me down. I don't like the way I feel with the Nortriptyline....but I can't stand the pain...that is worse.
I took the anti-depressant and blood pressure combo. It worked ok, but with me having really low blood pressure anyway, I didn't like the feeling from the blood pressure meds. If you have normal blood pressure, perhaps the combo could work for you. I have taken hydrocodone for years for pain and it is still working very well for me. I only take it as needed, not daily. I have ringing in my ears occasionally, also, and sometimes my left ear hurts. I've got vestibular damage from a TBI and also had a stroke from having my vertebral artery dissected when the accident happened. Hope that you can find something that will work for you. Thanks for your service. I'm prior military, but fortunately never had to serve during war time.
How are you?
Yes you are right antiseizure medications like gabapentin, topamax, depakote and BP medications like Inderal and verapamil are used as preventive therapy for migraine.
No medication is without side effects so each of these medications has side effects. If the beneficial effects overweigh the side effects they are worth trying.
Apart from these magnesium supplements, feverfew, biofeedback, acupuncture therapy and B12 supplements have shown beneficial effects in preventing migraine.
Hope this helps!
This will help to reduce the migraine and prevent it longer term.
If you feel tired or dizzy, stop and resume later.
Anulom Vilom –
Close your right nostril with thumb and deep breath-in through left nostril
then – close left nostril with two fingers and breath-out through right nostril
then -keeping the left nostril closed deep breath-in through right nostril
then - close your right nostril with thumb and breath-out through left nostril.
This is one cycle of anulom vilom.
Repeat this cycle for 20 to 30 minutes twice a day(maximum 60 minutes in one day).
You can do this before breakfast/lunch/dinner or before bedtime or in bed.Remember to take deep long breaths into the lungs.You can do this while sitting on floor or chair or lying in bed.
First off, thank you for your service to our country and I am sorry that you suffered and are suffering from the blast. I'm glad you're home safe.
I use a hot/cold therapy product for my migraines that works right away. It's called SootheAway and I bought it on line. It has a had pad that I wrap on and then I turn on the unit (cold works best for me). Within minutes there is cold water pulsing over my pain points and within 20 minutes or so the headache has subsided.
I took medications and combinations of medications and couldn't deal with the side effects. I'm also on anti-depressents and the combination was not good.
Even though the unit was a little bit of an investment, it was a lot less expensive than my co-pays on my drugs and my whole family uses it. Hope this helps!
First thank you for serving our country. We owe our freedom to all who serve. Second I am sorry you sustained a TBI. I received a concussion from a car accident and one result was horibble migraines. Last year I finally found a neurologist who would listen. She prescribed a low dose of depakote for prevention and when I get a migraine I have relpax. She also checked my Vitamin B12 and Vitamin D levels. My vit D levels were so low I put on prescription vit D.
One thing I found that helps is getting my neck treated by a great chiropractor. You might have sustained whiplash with the TBI and if the whiplash has not been treated that can make the migraines worse. If you can see if you can find a good chiropractor. Also there are foods that trigger mine-- gluten (wheat, barely, rye), dairy, any artificial sweetener, nitrates/nitrites, cashews, msg (now call umani), and high fructose corn syrup (corn sugar).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.